Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 33, NWS San Diego, CA

September 26, 2019San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 26, 2019, 3:49 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2019, 3:49 PM PDT (22:49 UTC)
Expired
Sep 26, 2019, 6:05 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 69 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WGUS56 KSGX 262249
FFWSGX
CAC073-270145-
/O.NEW.KSGX.FF.W.0033.190926T2249Z-190927T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
349 PM PDT Thu Sep 26 2019

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  East central San Diego County in southwestern California...

* Until 645 PM PDT.

* At 348 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain in the San Diego County deserts. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Eastern Mount Laguna, Hwy S2 Between Shelter Valley And Agua
  Caliente, Hwy S2 Between Agua Caliente And Canebrake, Hwy S2
  Vallecito Creek Rd, Ocotillo Wells, Hwy S2 Between Canebrake And
  Imperial County Line, Fish Creek Wash, Agua Caliente and Canebrake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3278 11642 3299 11647 3314 11611 3279 11611

$$

Connolly
3 follow-up statements
541 
WGUS76 KSGX 262323
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
423 PM PDT Thu Sep 26 2019

CAC073-270145-
/O.CON.KSGX.FF.W.0033.000000T0000Z-190927T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
423 PM PDT Thu Sep 26 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
EAST CENTRAL SAN DIEGO COUNTY...

At 419 PM PDT, Doppler radar indicated heavy rain accumulations of 
two to three inches in the warned area. Strong thunderstorms 
are continuing, and flash flooding is likely occurring.

Some locations that will experience flooding include...
Eastern Mount Laguna, Hwy S2 Between Shelter Valley And Agua
Caliente, Hwy S2 Between Agua Caliente And Canebrake, Hwy S2
Vallecito Creek Rd, Ocotillo Wells, Hwy S2 Between Canebrake And
Imperial County Line, Fish Creek Wash, Agua Caliente and Canebrake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and normally dry washes, and other low lying spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3278 11642 3299 11647 3314 11611 3279 11611

$$

Connolly
191 
WGUS76 KSGX 270016
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
516 PM PDT Thu Sep 26 2019

CAC073-270145-
/O.CON.KSGX.FF.W.0033.000000T0000Z-190927T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
516 PM PDT Thu Sep 26 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
EAST CENTRAL SAN DIEGO COUNTY...

At 512 PM PDT, the thunderstorms have ended but flash flooding will 
continue, especially in normally dry washes and arroyos. Radar 
indicates one to three inches has fallen between Ocotillo Wells and 
Mount Laguna.

Some locations that will experience flooding include...
Eastern Mount Laguna, Hwy S2 Between Shelter Valley And Agua
Caliente, Hwy S2 Between Agua Caliente And Canebrake, Hwy S2
Vallecito Creek Rd, Ocotillo Wells, Hwy S2 Between Canebrake And
Imperial County Line, Fish Creek Wash, Agua Caliente and Canebrake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, and other low lying spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3278 11642 3299 11647 3314 11611 3279 11611

$$

Connolly
010 
WGUS76 KSGX 270105
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
605 PM PDT Thu Sep 26 2019

CAC073-270110-
/O.CAN.KSGX.FF.W.0033.000000T0000Z-190927T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
605 PM PDT Thu Sep 26 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL SAN DIEGO COUNTY IS
CANCELLED...

The heavy rain has ended, and flash flooding no longer poses a 
threat. However, minor flows may continue through arroyos and 
water may be pooled in low lying spots. 

LAT...LON 3278 11642 3299 11647 3314 11611 3279 11611

$$

Connolly

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 1:37 PM PDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 26, 1:37 PM PDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
137 PM PDT Thu Sep 26 2019

.SYNOPSIS...
Scattered showers and isolated thunderstorms are expected to
continue through this evening, focusing over the mountains and
deserts. The precipitation will move east tonight with dry
weather through Friday, although clouds will linger into Friday
morning. Cooler and cloudy with a chance of light precipitation
from the coast to the coastal mountain slopes Friday night through
Saturday, along with strong and gusty westerly winds in the
mountains and adjacent desert areas. Dry and cool for early next
week then a little warmer for the middle of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

This afternoon, a few light showers continue to move southwest
across SoCal but precip amounts remain small. Scattered tstms have
developed over the higher elevations of eastern Riverside County
and they could drift westward into the Coachella valley. Heavy
showers and/or tstms could still develop over our local mtns, but
the likelihood will decrease through this evening. Widespread low
clouds persist west of the mtns and will likely continue through
tonight.

Tonight, the closed low will move eastward taking the precip with
it and becoming an open wave over AZ by late tonight. This trough
continues to move east on Fri and is replaced by another
low/trough moving southeast across the Pacific Northwest. This new
system becomes the dominant feature over the western U.S. as it
deepens through Sunday.

Friday will be a transition day of sorts, characterized by mostly
fair weather, except for marine layer clouds west of the
mountains in the morning.

As the low/trough deepens over the west coast, it will bring much
cooler weather for Saturday and Sunday, with gusty west winds in
the mtns and deserts and a chance for light precip from the coast
to the foothills. Wind gusts of up to 55 mph will be possible Sat
afternoon/evening.

For the first half of next week, the trough weakens allowing
temperatures to recover somewhat although daytime temps remain a
little below seasonal averages. Expect mostly fair weather except
for marine layer low clouds and fog during the nights and
mornings.

&&

.AVIATION...
261950Z...Stratus will prevail for most of the coast and valleys
through the afternoon with varying bases 3000-4500 FT MSL. Areas of
SHRA and TSRA currently east of the Coachella Valley may drift to
sites KPSP/KTRM this afternoon. MOD confidence for chance of storms
also in the mountains and along the coastal slopes as well through
the afternoon. Gusty surface winds, strong up/downdrafts, and
reduced VIS in rain are possible near storms. Bases lowering to
around 1500 ft MSL after 02Z this evening for the coasts and
valleys west of the mountains. Moderate confidence in some lower VIS
of 2-4 SM BR where low clouds near higher terrain.

&&

.MARINE...
No hazardous marine weather is expected through Monday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...APR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 3:58 PM PDTSevere Thunderstorm WarningSGXSan Diego62 min

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.